Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 50, NWS Norman, OK

May 8, 2015Knox County, Texas

NWS Norman, OK issued this tornado warning at May 8, 2015, 5:18 PM CDT for Knox County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2015, 5:18 PM CDT (22:18 UTC)
Expired
May 8, 2015, 6:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Knox County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:51 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WFUS54 KOUN 082218
TOROUN
TXC275-082300-
/O.NEW.KOUN.TO.W.0050.150508T2218Z-150508T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT FRI MAY 8 2015

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN KNOX COUNTY IN NORTHERN TEXAS...

* UNTIL 600 PM CDT
    
* AT 518 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 5 MILES WEST OF O'BRIEN...MOVING EAST AT 25
  MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  MUNDAY AND KNOX CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A STORM SHELTER... SAFE ROOM OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A
MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3340 9999 3348 9999 3353 9958 3353 9957
      3342 9952 3340 9953
TIME...MOT...LOC 2218Z 263DEG 23KT 3341 9993 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

KURTZ
1 follow-up statement
561 
WWUS54 KOUN 082250
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT FRI MAY 8 2015

TXC275-082300-
/O.CON.KOUN.TO.W.0050.000000T0000Z-150508T2300Z/
KNOX TX-
550 PM CDT FRI MAY 8 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH
CENTRAL KNOX COUNTY...
    
AT 550 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 5 MILES SOUTHWEST OF MUNDAY...MOVING EAST AT 25 MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

LOCATIONS IMPACTED INCLUDE...
MUNDAY.

LAT...LON 3340 9979 3345 9975 3344 9956 3344 9953
      3340 9953
TIME...MOT...LOC 2250Z 274DEG 23KT 3340 9970 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

KURTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 3:36 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 8, 3:36 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT FRI MAY 8 2015

.DISCUSSION...
THE STORM COMPLEX THAT DEVELOPED THIS AFTERNOON OVER WEST TEXAS
WILL PROGRESS SLOWLY EAST LATE THIS AFTERNOON AND EARLY EVENING.
A SURFACE BOUNDARY EXTENDING ROUGHLY ALONG I-40 SHOULD AT LEAST
SLIGHTLY REDUCE THE SEVERE WEATHER POTENTIAL TO THE NORTH.

LATER TONIGHT...THINGS BECOME MUCH LESS CLEAR. WIDESPREAD ELEVATED
CONVECTION SEEMS LIKELY AS THE LARGE STORM SYSTEM TO OUR WEST
CONTINUES TO PLOD EAST. THIS MAY CAUSE ADVERSE EFFECTS ON THE
FORECAST FOR TOMORROW. IN FACT...MODEL GUIDANCE IS ALL OVER THE
PLACE WITH PRECIPITATION FOR TONIGHT THROUGH TOMORROW NIGHT.
GUIDANCE FINALLY BECOMES COHERENT AGAIN ON SUNDAY...AS THE MAIN
UPPER WAVE DEPARTS...AND A COLD FRONT IS DRIVEN SOUTHEAST INTO
OKLAHOMA.

THE NATURE OF THE FORECAST STORM MOVEMENT AND MOISTURE QUANTITY
WILL BE QUITE FAVORABLE FOR VERY HEAVY RAINFALL OVER MOST OF OUR
FORECAST AREA. A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY
EVENING. SOUTHEAST OKLAHOMA LOOKS LIKE IT WILL BEAR THE MAIN BRUNT
OF HEAVY RAIN...MAINLY LATE IN THE PERIOD...AND THE WATCH MAY NEED
TO BE EXTENDED FOR THAT AREA IN LATER FORECASTS...DEPENDING ON
EXACTLY WHEN THE RAIN FINALLY EXITS OUR FORECAST AREA.

MONDAY LOOKS LIKE A MILD AND DRY DAY...BEFORE RAIN CHANCES RETURN
ON TUESDAY. MODELS AGREE ON A MOIST FLOW NEAR THE SURFACE...WITH
SOUTHWEST FLOW PREVAILING ALOFT. ASSUMING THIS HAPPENS...THERE
WILL BE RELATIVELY HIGH CHANCES FOR RAIN FROM TUESDAY THROUGH AT
LEAST THE FOLLOWING WEEKEND. SINCE THE MAIN TARGET OF THE RAIN
NEXT WEEK WILL PROBABLY BE THE EASTERN HALF OF OKLAHOMA...FLOODING
MAY BECOME A MAJOR CONCERN AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  77  63  75 /  60  70  50  50
HOBART OK         63  78  57  78 /  50  70  30  20
WICHITA FALLS TX  66  80  63  78 /  50  70  60  60
GAGE OK           59  78  51  74 /  50  70  20  10
PONCA CITY OK     63  77  63  76 /  70  70  60  40
DURANT OK         67  79  66  76 /  70  70  70  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ006>008-011>013-
     015>048-050>052.

TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

23/23
Hazardous weather outlook, May 8, 12:03 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT FRI MAY 8 2015

OKZ004>048-050>052-TXZ083>090-091715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1203 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS TODAY AND
TONIGHT.

LOCATION...
THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE EXTENDING FROM
GOODLETT TEXAS... TO LAWTON AND PAULS VALLEY... TO DURANT
OKLAHOMA. AN ENHANCED RISK IS GENERALLY ALONG AND SOUTH OF THE
INTERSTATE 40 CORRIDOR.

TIMING...
THROUGH 10 PM

IMPACTS...
HAIL UP TO THE SIZE OF TENNIS BALLS...WIND GUSTS UP TO 80 MPH...
AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WHICH
MAY RESULT IN FLASH FLOODING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREAS SHOULD BE READY FOR SEVERE WEATHER OPERATIONS TODAY
AND TONIGHT.

DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
AFFECT PORTIONS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
EARLY THIS AFTERNOON. THIS ACTIVITY WILL SPREAD EAST AND NORTHEAST
THE REST OF THIS AFTERNOON AND THIS EVENING. THE MOST LIKELY AREA
FOR THE MOST SIGNIFICANT SEVERE WEATHER WILL BE NEAR AND SOUTH OF
THE RED RIVER. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
CONCERNS. A FEW TORNADOES COULD BE POSSIBLE AS WELL... MAINLY IN
THE MODERATE RISK AREA. THE THUNDERSTORMS COULD DEVELOP INTO ONE
OR MORE BOWING LINES LATER THIS AFTERNOON AND EVENING. IF THIS
OCCURS... DAMAGING STRAIGHT-LINE WINDS WILL BECOME A BIGGER
CONCERN THAN THE HAIL. THE POTENTIAL FOR SEVERE STORMS WILL
DIMINISH OVERNIGHT. HOWEVER... THUNDERSTORMS WILL REMAIN POSSIBLE
INTO EARLY SATURDAY.

.HEAVY RAIN...
WITH THE CONTINUED THREAT OF LOCALLY HEAVY RAINFALL...FLASH
FLOODING AND RIVER FLOODING WILL CONTINUE TO BE A CONCERN IN
AREAS WITH PROLONGED RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
A VERY ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THROUGH
THE WEEKEND...WITH A MODERATE RISK FOR SEVERE STORMS SATURDAY...AND
A SLIGHT RISK SUNDAY. ON SATURDAY...A POTENT STORM SYSTEM COMBINED
WITH ABUNDANT MOISTURE AND INSTABILITY...WILL YIELD A VERY
FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES WILL ALL BE POSSIBLE...ALONG
WITH THE POTENTIAL FOR A STRONG TORNADO OR TWO. ON SUNDAY...SEVERE
STORMS MAY DEVELOP ALONG A SLOW MOVING FRONT...BRINGING A CONTINUED
THREAT OF LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

BY MONDAY...A COLD FRONT SHOULD RESULT IN DECREASING STORM CHANCES
FROM WEST TO EAST...BUT A LOW CHANCE OF THUNDERSTORMS WILL REMAIN
ACROSS SOUTHEASTERN OKLAHOMA. THUNDERSTORMS WILL THEN RETURN EACH
DAY FROM TUESDAY INTO NEXT WEEKEND...AS A SERIES OF SYSTEMS MOVES
THROUGH THE SOUTHERN PLAINS. AT THIS TIME...THE POTENTIAL FOR
SEVERE STORMS APPEARS RELATIVELY LOW FROM TUESDAY ONWARD.

.HEAVY RAIN...
ADDITIONAL HEAVY RAIN WILL BE POSSIBLE ACROSS THE
AREA THROUGH THE WEEKEND. THIS COULD LEAD TO ADDITIONAL FLASH
FLOODING AND MAINSTEM RIVER FLOODING. A FLOOD WATCH IS IN EFFECT
THROUGH SUNDAY EVENING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, May 8, 4:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TORNADO          9 WNW VERNON            34.20N 99.43W
05/08/2015                   WILBARGER          TX   TRAINED SPOTTER

            SPOTTER WAS LOCATED 6 WNW OF VERNON REPORTING BRIEF
            TORNADO 4 MILES TO THEIR WEST. MULTIPLE BRIEF FUNNELS
            ALSO REPORTED. REPORT CONFIRMED BY LAW ENFORCEMENT.

&&

MDAY
Local storm report, May 8, 4:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     5 S LONE WOLF           34.92N 99.25W
05/08/2015                   KIOWA              OK   AMATEUR RADIO

            GRAIN BIN DESTOYED. ALSO ROOF DAMAGE.

&&

MDAY
Local storm report, May 8, 4:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             S CARNEGIE              35.10N 98.60W
05/08/2015  E1.25 INCH       CADDO              OK   AMATEUR RADIO

&&

MDAY
Local storm report, May 8, 4:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             CARNEGIE                35.10N 98.60W
05/08/2015  E2.75 INCH       CADDO              OK   AMATEUR RADIO

&&

MAHALE
Local storm report, May 8, 4:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLASH FLOOD      1 SE EAKLY              35.30N 98.54W
05/08/2015                   CADDO              OK   EMERGENCY MNGR

            CAR STALLED ON HIGHWAY 152 EAST OF HIGHWAY 58 DUE TO
            WATER ON THE ROADWAY.

&&

MDAY
Local storm report, May 8, 5:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     ROOSEVELT               34.85N 99.02W
05/08/2015                   KIOWA              OK   AMATEUR RADIO

            LARGE TREE DOWN. ALSO RAILROAD CROSSING GUARD DOWN.

&&

MDAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:36 AM CDTDense Fog AdvisoryOUNHardeman, Wilbarger5 hr
May 8, 12:30 PM CDTSevere Thunderstorm WarningOUNHardeman45 min
May 8, 1:57 PM CDTSevere Thunderstorm WarningOUNHardeman48 min
May 8, 2:48 PM CDTAreal Flood AdvisoryOUNHardeman3 hr
May 8, 2:56 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman49 min
May 8, 3:17 PM CDTTornado WarningOUNFoard, Hardeman43 min
May 8, 3:55 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman50 min
May 8, 3:55 PM CDTTornado WarningOUNHardeman, Wilbarger50 min
May 8, 4:28 PM CDTTornado Warning Tornado observedOUNWilbarger47 min
May 8, 4:52 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger38 min
May 8, 5:05 PM CDTTornado Warning Tornado observedOUNWichita, Wilbarger40 min
May 8, 5:08 PM CDTSevere Thunderstorm WarningOUNKnox52 min
May 8, 5:37 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita68 min
May 8, 6:14 PM CDTTornado Warning Tornado observedOUNClay46 min
May 8, 6:38 PM CDTSevere Thunderstorm WarningOUNClay52 min
May 8, 6:41 PM CDTSpecial Weather StatementOUNFoard, Hardeman, Wilbarger64 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita75 min
May 8, 6:53 PM CDTFlash Flood WarningOUNClay, Wichita4 hr
May 8, 6:56 PM CDTTornado Warning Tornado observedOUNClay35 min

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.